Louisiana, 2004

Flash Flood in Louisiana, June 23, 2004

June 23, 2004 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT WED JUN 23 2004

.DISCUSSION...

BROKEN AREAS OF LIGHT RAIN CONTINUE OVER THE SOUTHERN SECTIONS OF
LOWER E TX AND NORTHCENTRAL LA...HOWEVER...RAINFALL AMOUNTS HAVE
BEEN GENERALLY LIGHT...ON THE ORDER OF A TENTH TO A QUARTER OR AN
INCH SINCE EARLY THIS MORNING.  THIS IS IMPORTANT SINCE THIS AREA
APPEARS TO PRIME FOR POTENTIALLY HEAVY RAIN EVENT SETTING UP OVER
SE TX THIS EVENING...SPREADING NE INTO LOWER E TX AND MUCH OF
NORTHCENTRAL LA OVERNIGHT.  CONVECTION BLOSSOMING AROUND AROUND MCV
CENTERED BETWEEN VCT AND ATT...BUT NONE OF THE PROGS HAVE THIS
CENTER INITIALIZED VERY WELL...MOST ARE TOO FAR EAST AND TOO FAST.
IN ANY CASE...MCV SHOULD BE THE FOCUS FOR ADDITIONAL CONVECTION
SPREADING INTO THE AREA OVERNIGHT.  LAPS ANALYSIS INDICATES LOWER E
TX HAS DESTABILIZED SOME WITH A FEW BREAKS IN THE CLOUDS...THUS IT
IS POSSIBLE HEAVY RAIN COULD SPREAD INTO THIS AREA BEFORE
CONVECTION BEGINS TO WEAKEN WITH THE LOSS OF HEATING.  WILL MENTION
HEAVY RAIN FOR THE SOUTHERN/EASTERN ZONES TONIGHT/THURSDAY
MORNING...BUT GIVEN VERY LIGHT/SPORATIC NATURE OF THE RAIN WHICH FELL
TODAY...AND RADAR STP ESTIMATES OF A HALF TO ONE INCH COMMON IN
THE LAST 36 HOURS...WITH ISOLATED HIGHER AMOUNTS...WILL FORGO A FLOOD
WATCH FOR NORTHCENTRAL LA TONIGHT. FEEL THAT DESPITE LOWERING FFG
VALUES...AND ONLY A 20 KT OR SO LLJ SETTING UP TONIGHT...WITH NO
SURFACE FOCUS...AS THE FRONT WILL BEGIN TO LIFT NORTH AND WASH OUT
OVERNIGHT/THURSDAY MORNING...PROLONGED HEAVY RAINFALL SHOULD BE
ISOLATED IN NATURE...THUS ANY FLOODING PROBLEMS WHICH MAY DEVELOP
SHOULD BE ISOLATED AS WELL.  SHEAR AXIS MAY ACTUALLY BEGIN TO LIFT
BACK NORTH OVERNIGHT AS WELL...BEFORE SLOWLY SHIFTING EAST ACROSS THE
REGION THURSDAY.

WILL CARRY LOW CHANCE POPS IN FOR THE EAST THURSDAY NIGHT...WITH
THE DEPARTING SHEAR AXIS...BUT NEXT SHORTWAVE ADVANCES SE ACROSS THE
RED RIVER VALLEY OF N TX THURSDAY AFTERNOON...AND INTO THE REGION
OVERNIGHT.  THIS SYSTEM WILL THEN REMAIN CUTOFF OVER TX...ALLOWING
SUBTROPICAL MOISTURE FEED TO CONTINUE THROUGH THE WEEKEND.  THUS...
SLIGHT CHANCE POPS WILL REMAIN ELSEWHERE AS PROGS GENERATING SOME
LIGHT QPF.  DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE OVER THE
SOUTHERN HALF OF THE AREA SOUTH OF THE TROUGH AXIS FRIDAY...THUS
CHANCE POPS WILL REMAIN ALONG AND SOUTH OF THE I-20 CORRIDOR.
NEXT FRONTAL BOUNDARY TO SAG SOUTH INTO THE AREA FRIDAY
NIGHT/SATURDAY...AND STALLS SOMEWHERE OVER S AR/N LA...NE TX.
THUS...ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE SOUTHERN HALF
OF THE AREA SATURDAY...AS ADDITIONAL ENERGY LIFTS NE.  GFS RATHER
BULLISH DUE TO FEEDBACK ISSUES SATURDAY...HOWEVER CAN NOT IGNORE.
LEFTOVER SHEAR AXIS TO REMAIN IN PLACE THEREAFTER...WITH CHANCE POPS
CONTINUING THROUGH MUCH OF THE EXTENDED. UPPER AIR PATTERN MAY BEGIN
TO CHANGE BY MIDWEEK AS CENTRAL CANADIAN VORTEX SHIFTS EAST AND
RIDGE BUILDS EAST OVER MUCH OF THE COUNTRY.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  85  70  88 /  40  40  20  30
MLU  70  82  70  86 /  60  60  30  30
TXK  70  86  70  88 /  10  10  20  20
TYR  70  87  70  89 /  20  10  20  30
LFK  71  85  71  87 /  60  50  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 23, 11:00 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED JUN 23 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TRACKING NORTHEAST
ACROSS SOUTHEAST TEXAS AND INTO LOWER EAST TEXAS AND NORTHCENTRAL
LOUISIANA...THROUGHOUT THE REMAINDER OF THIS AFTERNOON AND TONIGHT.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THESE
DISTURBANCES...AND ALSO NEAR A STATIONARY FRONTAL BOUNDARY EXTENDING
FROM SOUTHWEST ARKANSAS...INTO THE WESTERN PORTIONS OF NORTHEAST
TEXAS. PROLONGED PERIODS OF RAIN...SOME OF WHICH COULD BE HEAVY...
WILL CONTINUE DEVELOPING AND MOVING REPEATEDLY OVER THESE SAME
AREAS...WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES
POSSIBLE...BUT MAINLY CONCENTRATED OVER NORTHCENTRAL LOUISIANA.
ADDITIONAL HEAVY RAINFALL COULD CAUSE SOME FLOODING THIS EVENING AND
TONIGHT...AS SOILS ACROSS THE AREA ARE ALREADY BECOMING SATURATED
FROM PREVIOUS RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE SERIES OF UPPER LEVEL DISTURBANCES WILL SLOWLY SHIFT EAST INTO
NORTHCENTRAL LOUISIANA THURSDAY...ALLOWING THE HEAVY RAIN THREAT TO
GRADUALLY SHIFT EAST OUT OF THE AREA THURSDAY AFTERNOON. HOWEVER...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE
MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR IN NORTHERN
LOUISIANA. ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO APPROACH THE
AREA FRIDAY NIGHT AND SATURDAY AND STALL...ALLOWING SHOWERS AND
THUNDERSTORMS TO REMAINED FOCUSED ON THE AREA. RAIN CHANCES WILL
CONTINUE THROUGH EARLY NEXT WEEK...AS THE FRONT AND ASSOCIATED WEAK
DISTURBANCES LINGER. WITH GROUNDS ALREADY BECOMING SATURATED...THIS
ADDITIONAL RAINFALL COULD HAVE A FLOODING POTENTIAL.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

The radar

The Shreveport radar (KSHV), 15 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Caddo

When
June 23, 6:20 PM CST to 8:00 PM CST
Where
Caddo County, Shreveport
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

High water across southeast Shreveport near Youree and Southfield. Water was as high as the headlights to some automobiles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404546.